Asthma UK community forum
10,430 members • 16,939 posts

Thrush in mouth! 😕

I am nearly at the end of a 2nd course of antibiotics and noticed in the last few days that I have a really nasty taste in my mouth. I put it down to a common side effect of clarithromycin but on closer inspection it looks like it could be thrush- something I have managed to avoid so far by brushing teeth/gargling etc after taking inhaler.

Is there anything I can take to help which doesn't require a prescription, or does it need something hefty to deal with the problem?!

Hope someone can help!

Flossie ☺

10 Replies
oldest • newest

Sorry but I think this is one for the doc :-(

1 like
Reply

Thanks for letting me know! I had hoped to avoid another appointment but I guess it can't be helped. Hope you're keeping ok... ☺

2 likes
Reply

Hi Flossie

I gargle with bicarbonate of soda 3 times a day to start with, 1/2 tsp in a glass of water, zero coca helps as well, as per the pharmacist, while you get your appointment..

I have a bad spell of it too. I hated clarithromycin when I was in England they kept on giving me those because I'm allergic to penicillin.

Take care Flossie xx

1 like
Reply

Thanks for your advice!

I have an appointment on Friday to see one of the GP's but in the meantime I'll try your suggestion. Thankfully as I love baking I have an ample supply of baking soda in the cupboard 😊

Ttfn xx

1 like
Reply

Great Flossie, glad I could help xx

1 like
Reply

You can buy an over the counter medication for it, I recently had the same horrid taste which I knew was oral thrust, bought the medication before so knew you could but spoke to the pharmacist first who agreed it was oral thrust, got the medication and in a few days it was gone but you do have to continue with the gel for 7 days after, hope this helps

2 likes
Reply

Daktarin Oral thrush treatment (not the athletes foot one) from your nearest pharmacy. For me it has worked wonders. I got a lot of oral thrush while I was on very high doses of inhaled steroids. For all rinsing/brushing my mouth efforts it kept coming back. I used daktarin and it always helped.

I did get a prescription one as well, but followed the printed instructions. Bizarrely they were for the american version, which is different, so I used far too much, half within 24 hours or so. The pharmacy has now contacted the company and it has been changed. But to get another one I had to visit the doctors again, and as I was going away, I instead went back to daktarin. No regrets!

1 like
Reply

Thanks for the helpful advice folks, very much appreciated! I am presently in recovery having had a laryngoscopy this morning. Not the greatest fun I have ever had, more of which later 😊

Reply

One thing that my dentist told me, If you have thrush in your mouth, don't use strong mouthwashes like listerine etc, as they kill all the good bacteria in your mouth and the fungal infection can take hold. Others are right to say gargle with salt water or bicarb. However if it really bad you may need to see your doctor for anti fungal tablets

R

1 like
Reply

Thanks for your advice. I went to my GP a few days ago and he prescribed nystatin (I think). I am on nights at present so my brain's a bit addled!

Reply

You may also like...